Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 180, NWS Des Moines, IA

June 19, 2006Adair County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 19, 2006, 12:13 AM CDT for Adair County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2006, 12:13 AM CDT (05:13 UTC)
Expired
Jun 19, 2006, 1:00 AM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Adair County, IA

The radar

The Des Moines radar (KDMX), 77 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
2335 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
511 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 9:52 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 18, 9:52 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
952 PM CDT SUN JUN 18 2006

.SHORT TERM /REST OF TONIGHT/...
LATEST REGIONAL RADAR INDICATING AN INCREASE IN SHRA/TSRA COVERAGE
ACROSS THE MID MO VALLEY - INTO WCENT IA AS THE UPR LVL
TROUGH/ASSOD VORTICITY MAXIMUM ACROSS THE NRN PLAINS/UPR MIDWEST
CONTINUES TO SAG SWD INTO THE MID MO VALLEY. INC IN MID/UPR LVL
CLOUD COVER ACROSS THE AFOREMENTIONED AREAS COINCIDENT WITH EXIT
REGION OF AN 85KT JET MAX FOCUSED INTO MID MO VALLEY...AIDING IN
DIV ALOFT. WITH RELATIVELY DRY AIR IN PLACE NEAR THE SFC...SHORT
RANGE MODELS DEPICTING STRONG WARM AIR/THETA-E ADV ON THE NOSE OF
SSW LLVL JET...COMBINED WITH MODEST MID LVL LAPSE RATES AND
LOCALIZED CONVERGENCE IN VCNTY OF THE STNRY FRONT SHOULD BE
SUFFICIENT TO CONT/INC ELV SHRA/TSRA DVPMNT OVR MUCH OF CENT IA
/MAINLY S OF HWY 20/ OVRNGHT. HAVE TIGHTENED GRIDDED FIELDS TO
REFLECT CURRENT 88-D COVERAGE AND HOURLY TRENDS. GFS/RUC/NAM-P ALL
IN AGREEMENT IN REGARDS TO ONGOING AND EVENTUAL EVOLUTION OF PCPN
THRU EARLY MON.

&&

.PREV DISCUSSION... (ISSUED 400 PM CDT SUN JUN 18 2006)

DISCUSSION...
THE MAIN FORECAST CONCERNS IN THE NEAR TERM ARE CONVECTIVE TRENDS
AND SVR WX POTENTIAL TONIGHT...AND AGAIN LATE MON INTO TUES. LATEST
INDICATIONS ARE THAT STORMS WILL FIRE NEAR SFC LOW/BOUNDARY IN
CNTRL/ERN NEBRASKA LATE THIS AFTERNOON THEN PROGRESS ESE INTO
SOUTHERN IA THIS EVENING. UNIDIRECTIONAL SHEAR AND STEEP LOWER LEVEL
LAPSE RATES INDICATE SOME WIND THREAT WITH POTENTIAL FOR A FORWARD
PROPAGATING COMPLEX. CORFIDI VECTORS INDICATE STORM MOTION AOA 40
KTS. THE PARALLEL NAM SUGGESTS STORM COVERAGE WILL BE MORE LIMITED
THAN THE 12KM NAM...AND HAVE KEPT POPS RATHER LOW FOR TONIGHT.
COOLER AIR WILL MOVE INTO NRN IA TEMPORARILY MONDAY BUT THE ACTIVE
WEATHER PATTERN WILL RESUME LATE MONDAY NIGHT INTO TUESDAY. FORECAST
CONFIDENCE IS INCREASING AS SHORT RANGE MODELS HAVE MAINTAINED
DECENT CONTINUITY FOR THE PAST COUPLE OF DAYS. A WARM FRONT WILL
PUSH INTO SW IA LATE MONDAY WITH THE MOST LIKELY SCENARIO A FEW
ELEVATED HAILERS. TUESDAY COULD BE QUITE ACTIVE WITH THE TRIPLE
POINT ACRS CENTRAL IA. THE MAIN CHANGES TO PREVIOUS FORECAST WERE TO
BUMP POPS UP A CATEGORY OR TWO. TUESDAY NIGHT INTO WEDNESDAY...THE
MAIN THREAT AREA WILL SHIFT ALONG THE BOUNDARY INTO SOUTHERN IOWA.
IN THE EXTENDED PERIOD...PRECIP CHCS WILL CONTINUE THURS INTO
FRIDAY. OTHERWISE...NEAR ZONAL FLOW WILL BUCKLE LATER IN THE PERIOD
ALLOW FOR A MODEST COOL DOWN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

.SHORT TERM...STEINBUGL
Hazardous weather outlook, Jun 18, 3:52 PM CDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
352 PM CDT SUN JUN 18 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-190800-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
352 PM CDT SUN JUN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING THROUGH THE
OVERNIGHT HOURS...MAINLY OVER CENTRAL AND SOUTHERN SECTIONS OF THE
OUTLOOK AREA. A FEW OF THE STORMS THIS EVENING SOUTH OF HIGHWAY 30 MAY
BE SEVERE WITH DAMAGING THUNDERSTORM WINDS OF 60 TO 70 MPH THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED LATE MONDAY THROUGH TUESDAY
ACROSS THE OUTLOOK AREA...A FEW OF WHICH COULD BE SEVERE. PERIODS
OF THUNDERSTORMS WILL CONTINUE ACROSS THE STATE WEDNESDAY THROUGH
FRIDAY...AND THE PROSPECTS FOR SEVERE WEATHER WILL BECOME CLEARER
IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY SOUTH OF
STATE HIGHWAY 30. SPOTTER ACTIVATION MAY AGAIN BE NEEDED LATE MONDAY
EVENING AND AGAIN TUESDAY INTO TUESDAY EVENING.

REV/KINNEY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 12:00 AM CDTSevere Thunderstorm WarningDMXCass30 min
Jun 19, 12:27 AM CDTSevere Thunderstorm WarningDMXAdams, Union63 min
Jun 19, 1:30 AM CDTSevere Thunderstorm WarningDMXUnion15 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.